Lapatinib Side Effects Do Not Significantly Reduce Overall HRQoL

Lapatinib side effects do not have significant overall detrimental effect on breast cancer patient quality of life

medwireNews: TEACH trial results suggest that adjuvant lapatinib does not significantly reduce overall health-related quality of life (HRQoL) in women with early-stage human Epidermal growth factor receptor 2 (HER2)-positive breast cancer.

Earlier reports of the placebo-controlled trial in 3074 patients, conducted in clinically disease-free women who had received adjuvant chemotherapy but not trastuzumab, showed a “marginal benefit” in disease-free survival with the Tyrosine kinase inhibitor, especially among HER2-positive patients.

Now, Short Form (SF)-36 health survey scores indicate that neither lapatinib- nor placebo-treated women experienced a 5-point minimally clinically important change in their baseline physical or mental component summary scores after 12 months of treatment.

A significant decrease in the social functioning domain was detected after 6 months of treatment in the lapatinib-treated patients, with a small decrease also noted for the role-physical domain, report Frances Boyle, from The Mater Hospital in North Sydney, New South Wales, Australia, and co-investigators.

Treatment was discontinued by significantly more lapatinib-treated patients than controls (32 vs 18%), with adverse events significantly more common in the active treatment group (19 vs 5%), including significantly increased risks of diarrhoea, nausea, hepatobiliary side effects, fatigue and rash.

“These observations are comparable with the reporting of toxicities from the overall trial, where it was observed that there was an increase in the proportion of patients reporting grade 1 and 2 adverse effects of diarrhoea and rash with the use of lapatinib”, the team observes in the European Journal of Cancer.

“Diarrhoea, for instance, can interfere with important family and work activities and might be expected to cause difficulty with social functioning.”

The reduction in component summary scores was comparable for the lapatinib- and placebo-treated patients who discontinued treatment for any reason, but further analysis of patients who discontinued treatment due to adverse events showed a significant difference in the mental component score in favour of lapatinib.

Analysis indicated that an overall decrease in HRQoL was significantly predicted by baseline SF-36 scores, while decreases in role-physical and mental health domains were linked to age over 35 years.

“Our results show that despite frequent toxicities including diarrhoea and rash over the initial 12 months on therapy, adjuvant lapatinib did not have a significant nor clinically meaningful detrimental effect on overall HRQOL compared to placebo”, the researchers  summarise.

They conclude: “Women and their physicians who are considering the use of lapatinib will need to weigh the potential benefits of reducing recurrent HER2-[positive] breast cancer against any short-term side-effects.

“Short-term quality of life effects should not be a major factor in decision making.”

Reference

Boyle FM, Smith IE, O’Shaughnessy J, et al. Health related quality of life of women in TEACH, a randomised placebo controlled adjuvant trial of lapatinib in early stage Human Epidermal Growth Factor Receptor (HER2) overexpressing breast cancer. Eur J Cancer 2015; Advance online publication, 6 March. doi:10.1016/j.ejca.2015.02.005

medwireNews (www.medwireNews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2015